Benadryl, Caldryl, Dermamycin, Ziradryl, diphenhydramine, DPH
Toxicity to pets
Antihistamines are used commonly in both human and veterinary medicine for allergies, hay fever, skin disease, etc. When accidentally ingested by dogs and cats, antihistamine poisoning can result in clinical signs of severe agitation, lethargy, sedation, aggression, abnormal heart rate, abnormal blood pressure, vomiting, diarrhea, inappetance, seizures, respiratory depression, and even death.
If you suspect your dog or cat were poisoned by antihistamines, contact your veterinarian or Pet Poison Helpline® immediately for life-saving treatment recommendations.
Common signs to watch for:
- Abnormal heart rate
- Abnormal blood pressure (hypertension)
- Respiratory depression
The content of this page is not veterinary advice. A number of factors (amount of substance ingested, size of the animal, allergies, etc.) determine what is toxic to a particular pet. If you think your pet has eaten something potentially toxic, call Pet Poison Helpline or seek immediate veterinary treatment.